Hail, Marshall
- When
- June 7, 1:23 PM CST
- Where
- Marshall County, 2.76 mi N of Alvarado
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.240, -97.000
Afternoon temperatures topped out around 80 degrees with dew points in the mid to upper 50s. Along with a cold pool aloft and a weak short wave, thunderstorms fired during the afternoon of the 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Afternoon temperatures topped out around 80 degrees with dew points in the mid to upper 50s. Along with a cold pool aloft and a weak short wave, thunderstorms fired during the afternoon of the 7th. The strongest storms fired up over western Kittson County and tracked south-southeast into northwest Polk County. Most of the severe reports were hail, although there was also a funnel cloud and several damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 11:44 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1244 PM CDT SUN JUN 7 2015 .UPDATE... ISSUED AT 1234 PM CDT SUN JUN 7 2015 FORECAST IN GOOD SHAPE WITH CONVECTIVE TEMPS BEING REACHED...NOTICED BY THE FIRST FEW CELLS POPPING UP IN THE LAST HOUR IN SOUTHERN MANITOBA AND A SHOWER DEVELOPING IN PEMBINA COUNTY. EXPECT TO SEE COVERAGE CONTINUE TO INCREASE ACROSS NW MN AND THE NORTHERN RRV AND ACTIVITY WILL TRACK SE DURING THE AFTERNOON. GENERAL THUNDER THREATS OF SMALL HAIL...GUSTY WINDS AND BRIEF DOWNPOURS ARE THE PRIMARY IMPACTS. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 303 AM CDT SUN JUN 7 2015 ANY THUNDERSTORM CHANCES THIS AFTERNOON AND TEMPERATURES THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERNS. UPPER TROUGH CONTINUES TO DIG INTO THE NORTHERN PLAINS...WITH THE MAIN SHORTWAVE EXPECTED TO SHIFT EASTWARD INTO MN TODAY. THE SFC LOW OVER THE EASTERN CWA WILL MOVE OFF AND THERE SHOULD BE A DECENT GRADIENT WITH NORTHWESTERLY WINDS BEHIND IT. DENSE FOG THIS MORNING SHOULD QUICKLY SCOUR OUT SHORTLY AFTER SUNRISE. WITH PLENTY OF SUN...TEMPS SHOULD GET UP INTO THE 70S TO NEAR 80 IN THE WEST. WITH WARM SFC TEMPS AND FAIRLY COOL AIR ALOFT...THERE SHOULD BE SOME PRETTY STEEP LAPSE RATES DEVELOPING AND MODELS ARE SHOWING 1500-2000 J/KG OF CAPE BY THIS AFTERNOON. HOWEVER...DEEP LAYER BULK SHEAR VALUES ARE ONLY AROUND 25KTS SO NOT REALLY EXPECTING ANY SEVERE. KEPT SOME ISOLATED TO SCATTERED POPS GOING FOR THIS AFTERNOON WITH HIGHEST VALUES IN THE NORTHEASTERN COUNTIES. TONIGHT...ANY CONVECTION WILL QUICKLY DISSIPATE AFTER SUNSET AS WE LOSE HEATING. NORTHWEST SFC WINDS WILL CONTINUE AND SHOULD KEEP SOME MIXING GOING. WILL CONTINUE TO KEEP LOWS IN THE MID TO UPPER 50S OVERNIGHT. THE QUIET WEATHER WILL CONTINUE INTO TOMORROW WITH NORTHWESTERLY FLOW ALOFT AND EVEN WARMER AIR MOVING INTO THE AREA. THINK THAT HIGHS WILL REACH THE 80S AT LEAST FROM THE RED RIVER VALLEY WESTWARD. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 303 AM CDT SUN JUN 7 2015 MONDAY NIGHT THROUGH TUESDAY NIGHT...NORTHWESTERLY FLOW ALOFT CONTINUES WITH A SHORTWAVE MOVING THROUGH SOUTHERN CANADA. THE SHORTWAVE WILL HELP PUSH A COLD FRONT THROUGH THE CWA TUESDAY...AND MODELS BREAK OUT SOME PRECIP ALONG THE BOUNDARY. STILL SOME VARIATION ON EXACTLY HOW MUCH COVERAGE SO KEPT POPS MODEST FOR NOW AND CAN TAKE ANOTHER LOOK LATER ON. EVEN WITH A COLD FRONT MOVING THROUGH TUESDAY THERE SHOULD BE DECENT WARMING PARTICULARLY IN THE SOUTH WHERE 850MB TEMPS IN THE 20S C STICK AROUND LONGER. KEPT HIGHS IN THE UPPER 70S AND 80S. SFC HIGH BEHIND THE BOUNDARY TUESDAY NIGHT SHOULD HELP THE LOWS DROP INTO THE LOW TO MID 50S. WEDNESDAY-SATURDAY...WEDNESDAY LOOKS MAINLY DRY WITH SEASONABLE TEMPS UNDER WEAK HIGH PRESSURE AND FAIRLY ZONAL FLOW ALOFT. THE GLOBAL MODELS CONTINUE TO SHOW A CONSISTENT SIGNAL FOR CONVECTION ACROSS PARTS OF THE NORTHERN PLAINS LATER WED INTO THU....AS UPPER LEVEL ENERGY INTERACTS WITH A LOW-LEVEL BAROCLINIC ZONE...WITH STRONG NORTHWARD MOISTURE TRANSPORT. HOWEVER...THE GFS/GEM/ECMWF DIFFER ON PLACEMENT OF UPPER SHORTWAVE TROUGHS EJECTING FROM A DIFFUSE WESTERN TROUGH. THE 00Z ECMWF KEEPS MUCH OF THE PRECIP SOUTH TOWARDS THE SD BORDER...WHILE THE GFS IS A BIT FARTHER NORTH. TEMPS THURSDAY WILL HINGE ON CLOUDS/PRECIP. LOWER CONFIDENCE BY LATE IN THE PERIOD. WEAK RIDGING ALOFT IS PROGGED WITH NO STRONG PRECIP SIGNAL OVER THE AREA...ALTHOUGH THE GFS/ECMWF DO INDICATE SOME UPPER LEVEL ENERGY REMAINING OVER PARTS OF THE PLAINS/MIDWEST. TEMPS SHOULD BE SEASONABLE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1234 PM CDT SUN JUN 7 2015 VFR CIGS TO BECOME SCT-BKN AS TEMPERATURES RISE TO CONVECTIVE VALUES. SHOWERS AND TSRA TO BECOME MORE SCT AS THE AFTERNOON GOES ON. CANNOT RULE OUT SOME SMALL HAIL AND GUSTY WINDS WITH STRONGER STORMS. STORMS AND CIGS TO DIMINISH THIS EVENING WITH LOSS OF HEATING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...JK SHORT TERM...JR LONG TERM...JR/MAKOWSKI AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 646 AM CDT SUN JUN 7 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 646 AM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE BRIEF DOWNPOURS AND LIGHTNING. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 132 PM CDT SUN JUN 7 2015 MNZ001-007-NDZ016-071930- WEST POLK MN-WEST MARSHALL MN-EASTERN WALSH COUNTY ND- 132 PM CDT SUN JUN 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL... NORTHWESTERN POLK AND EAST CENTRAL WALSH COUNTIES UNTIL 230 PM CDT... AT 131 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WARSAW...OR 11 MILES EAST OF GRAFTON...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BIG WOODS AROUND 150 PM CDT. ARGYLE AROUND 205 PM CDT. ALVARADO AROUND 210 PM CDT. MARCH AROUND 215 PM CDT. WARREN AROUND 225 PM CDT. LAT...LON 4841 9733 4853 9714 4818 9651 4799 9680 TIME...MOT...LOC 1831Z 315DEG 23KT 4842 9716 VOELKER
The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
14 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
A persistent wall cloud and funnel tracked from just east of Alvarado into far northwest Polk County. No touchdown or associated damage was observed.
The peak wind was measured by a NDAWN mesonet site located six miles southwest of Warren, Minnesota.
Several trees were blown down and boats and docks were overturned on Duck Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571061, 571062, 571063, 571064, 571065, 571066, 571067, 571068, 571069, 571070, 571071, 571072, 571073, 571074, 571075, 571076, 571077, 571078.